Texas, 2020

Flash Flooding in Texas, May 15, 2020

May 15, 2020 · NWS HGX · 3 events in 3 counties and zones

An upper low produced helped trigger scattered slow moving thunderstorms within an unstable warm and very moist air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An upper low produced helped trigger scattered slow moving thunderstorms within an unstable warm and very moist air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 15, 11:56 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, May 15, 11:56 AM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1256 PM CDT Fri May 15 2020

.AVIATION...
Showers and thunderstorms will increase in coverage as convective
temps in the lower 80's are met. Some of the storms will produce
brief but locally heavy rain. Ceilings will generally be VFR but
a mix of MVFR/VFR will be possible in and near storms. Precip
should wane this evening with a brief period of VFR but a fast
moving line of storms will approach from the west after 06z with
numerous showers and thunderstorms developing with a mix of
IFR/MVFR cigs. Strong winds will accompany the stronger storms.
SHRA/TSRA will linger across area TAF sites on on Saturday morning
with precip ending from west to east during the afternoon. 43

&&

PREV DISCUSSION /Issued 459 AM CDT Fri May 15 2020/...

DISCUSSION...
FLASH FLOOD WATCH IN EFFECT 4 AM SATURDAY THROUGH 7 PM SATURDAY.

SHORT TERM [Through Saturday Night]...

We are looking to be entering a pretty wet short term period. For
today, most of the CAM guidance has isolated to scattered showers
popping across the southern two thirds of the area in the afternoon
today. Long skinny CAPE, PWATs of 1.5 to 1.8 inches, and not much
storm movement could lead to some healthy rain producers today. So,
while not everyone will see rain, those that do could see up to an
inch. The WPC has outlooked the southern half of the region in a
Slight Risk for excessive rain. The ARW does have a bit more
organized cluster of storms that develops across Galveston County
around 21z that slowly moves westward towards Fort Bend and Brazoria
counties by 00z then dissipating with the loss of daytime
heating. As of right now that is the only model showing this
solution, but definitely something to keep an eye on. The WPC has
outlooked the southern half of the area in a Slight Risk of
excessive rainfall for today. There will be a lull in the
precipitation tonight, but heavy rainfall will become a concern by
sunrise Saturday.

A slow moving upper level low will traverse Texas overnight Friday
night into Saturday morning then moving through East Texas during
the day on Saturday. Saturday will not only have the long skinny
CAPE available like today, but will also have higher PWATs (up to 2
to 2.25 inches) to work with plus the upper level disturbance
helping to initiate precipitation. A line of thunderstorms will move
through the area mid morning Saturday into the afternoon as the
trough axis moves overhead producing very heavy rainfall. Generally
most of the area could see 2 to 5 inches of rain, but there is
potential with the environment being primed for heavy rain that
areas could see up to six or more inches. A Flash Flood Watch has
been issued for the southern two thirds of the area (generally south
of Lake Livingston) beginning at 09z Saturday through 00z Sunday.
The WPC continues the Slight Risk for excessive rainfall for
Saturday, but expands the area to include all of SE Texas.
Lingering showers and thunderstorms could last through Saturday
night, but the Flash Flooding threat will end Saturday evening.

Otherwise expect mostly cloudy skies through the period with high
temperatures this afternoon to climb into the mid to upper 80s, lows
tonight into the low to mid 70s. High temperatures tomorrow will be
around five degrees cooler thanks to the rain and for cooler air
filtering in behind the upper level low.

Fowler

LONG TERM [Sunday Morning Through Friday]...
Heavy rain threat ending or ended Sunday morning as upper low over
ARKLATEX sags southeastward (ECMWF) or is moving east (GFS). Some
potential for showers and thunderstorms to develop ahead of the
cold front pushing through the region mainly over the southern
half of the area. Rainfall Sunday should be spotty and likely
less than 1.0". High pressure builds down across TX and dries out
the area Sunday afternoon through the nighttime hours and any
lingering rain chances should be over the Gulf or perhaps in
Chambers county. Monday through Thursday looks like a benign
weather pattern with warm and partly cloudy afternoons with highs
in the 80s to lower 90s with initially dry conditions as ridging
over the region slides east then southeasterly flow returns
Wednesday into Thursday and overnight low temperatures rebound
from the dry air and minimum temperatures start warming. Return
flow isn't particularly strong with the large deep upper low
spinning away over the eastern U.S seaboard. Next weather system
that may bring rain to SETX probably won't arrive until
Friday/Saturday and it looks weak and nothing like this weekends
gullywasher.
45

MARINE...

Onshore winds will continue through the weekend as an upper level
disturbance moves through the area. This system will bring showers
and thunderstorms on Saturday that could produce locally heavy
rainfall and gusty winds. The onshore flow on Saturday will be
borderline caution criteria but the seas climbing to 5 to 6 feet in
the offshore waters will likely lead to caution flags being issued.
The flow becomes offshore on Monday continuing through Tuesday then
onshore flow returns midweek.

Fowler

HYDROLOGY...
FLASH FLOOD WATCH IN EFFECT 4 AM SATURDAY THROUGH 7 PM SATURDAY

TROPICAL...
NHC still running with a 70 percent chance of development through
48 hours of the system near the Florida straits this morning
moving out into the Atlantic.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      88  69  80  68  82 /  30  70  90  40  20
Houston (IAH)              86  73  81  71  85 /  60  50  80  60  30
Galveston (GLS)            82  75  80  73  81 /  50  30  60  60  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch from late tonight through Saturday evening for
     the following zones: Austin...Brazoria Islands...Chambers...
     Coastal Brazoria...Coastal Galveston...Coastal Harris...
     Coastal Jackson...Coastal Matagorda...Colorado...Fort
     Bend...Galveston Island and Bolivar Peninsula...Inland
     Brazoria...Inland Galveston...Inland Harris...Inland
     Jackson...Inland Matagorda...Matagorda Islands...
     Montgomery...Northern Liberty...Polk...San Jacinto...
     Southern Liberty...Waller...Wharton.

GM...NONE.
&&

Discussion...43
Aviation/Marine...43

In the hours before

Special weather statement, May 15, 12:03 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
103 PM CDT Fri May 15 2020

TXZ213-313-151845-
Coastal Harris TX-Inland Harris TX-
103 PM CDT Fri May 15 2020

...SPECIAL WEATHER STATEMENT...

At 102 PM CDT, Doppler radar was tracking a strong thunderstorm over
Houston Ship Channel, or over Deer Park. This storm was nearly
stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Pasadena, northwestern Baytown, Deer Park, South Houston, Galena
Park, Jacinto City, Cloverleaf, Highlands, Channelview, Barrett,
Shoreacres, Morgan's Point, Northshore, Houston Ship Channel, San
Jacinto State Park, Hunterwood, Sheldon, El Dorado / Oates Prairie,
East Houston and Edgebrook Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2962 9500 2964 9521 2988 9526 2989 9499
TIME...MOT...LOC 1802Z 178DEG 4KT 2972 9511

TJC
Special weather statement, May 15, 12:12 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
112 PM CDT Fri May 15 2020

TXZ199-200-213-313-151900-
Northern Liberty TX-Coastal Harris TX-Inland Harris TX-Montgomery TX-
112 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONTGOMERY...
SOUTHWESTERN LIBERTY AND NORTHEASTERN HARRIS COUNTIES UNTIL 200 PM
CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Dayton, moving southwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Humble, Kingwood, Crosby, Lake Houston Dam, Lake Houston, Atascocita
and Sheldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3014 9501 3007 9493 2985 9513 3005 9531
TIME...MOT...LOC 1811Z 056DEG 10KT 3007 9504
Special weather statement, May 15, 1:23 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
223 PM CDT Fri May 15 2020

TXZ227-237-152000-
Inland Brazoria TX-Fort Bend TX-
223 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FORT BEND AND NORTH
CENTRAL BRAZORIA COUNTIES UNTIL 300 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arcola, or near Fresno, moving northwest at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southwestern Pearland, southeastern Missouri City, western Manvel,
Fresno, Arcola, Iowa Colony, Sienna Plantation and Juliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2958 9539 2941 9534 2942 9547 2952 9555
TIME...MOT...LOC 1921Z 137DEG 6KT 2949 9544
Special weather statement, May 15, 1:47 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
247 PM CDT Fri May 15 2020

TXZ199-213-152030-
Inland Harris TX-Montgomery TX-
247 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY AND NORTH
CENTRAL HARRIS COUNTIES UNTIL 330 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tomball, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tomball, Pinehurst, The Woodlands, Magnolia, Stagecoach and Hooks
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3006 9548 3003 9567 3026 9580 3031 9554
TIME...MOT...LOC 1946Z 165DEG 15KT 3009 9560

TJC
Local storm report, May 15, 1:57 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
257 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     MARINE TSTM WIND 2 ESE SHOREACRES        29.61N 94.98W
05/15/2020  E41 MPH          GMZ335             TX   MESONET

            36 KNOT WIND GUST VIA WEATHER FLOW.

&&
Special weather statement, May 15, 2:20 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
320 PM CDT Fri May 15 2020

TXZ213-237-238-313-337-338-152100-
Inland Brazoria TX-Coastal Harris TX-Inland Galveston TX-
Coastal Galveston TX-Inland Harris TX-Coastal Brazoria TX-
320 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GALVESTON...
NORTHEASTERN BRAZORIA AND SOUTHERN HARRIS COUNTIES UNTIL 400 PM
CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern League City, moving southwest at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Southern Pasadena, League City, Texas City, Friendswood, Alvin,
Dickinson, La Marque, Santa Fe, Webster, Hitchcock, southeastern
Manvel, Kemah, southern Clear Lake, Nassau Bay, Taylor Lake Village,
El Lago, Clear Lake Shores, Hillcrest, The Johnson Space Center and
Bacliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2960 9509 2946 9495 2927 9516 2944 9535
TIME...MOT...LOC 2019Z 048DEG 16KT 2949 9509

TJC

The radar

The Houston radar (KHGX), 30 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Harris

When
May 15, 2:40 PM CST to 5:40 PM CST
Where
Harris County, 1.23 mi SSE of Galena Park to 0.83 mi E of Genoa Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Department of Highways
Coordinates
29.713, -95.222

Flooding was reported in southeastern Harris County from the Pasadena and Deer Park areas down into El Lago and Seabrook. 60 to 80 apartments near the Shaver Street and East Edgebrook Drive intersection were flooded with about one to two inches of water. There was high water and stranded vehicles at Spencer Highway and Beltway 8. Web cameras showed flood water inundation on State Highway 225 near Richey Street. Local media were showing pictures of flooded roads in the El Lago and Seabrook areas.

Flash Flood, Fort Bend

When
May 15, 3:15 PM CST to 5:15 PM CST
Where
Fort Bend County, 1.38 mi SSW of Sugarland to 1.37 mi S of Sugarland
Cause
Heavy Rain
Reported by
Public
Coordinates
29.601, -95.637

Local roadways were flooded with reports of knee to waist high water in the First Colony area. Most of the flooding reports were located between First Colony and Oyster Creek Park, or near the Dulles Road and Cartwright intersection.

Flash Flood, Galveston

When
May 15, 3:50 PM CST to 6:50 PM CST
Where
Galveston County, 3.61 mi SSE of League City S S Arpt to 3.56 mi E of League City S S Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.430, -95.112

Numerous roadways were flooded in western Dickinson and southern League City including, but not limited to, the Bayou Lakes, Brentwood Estates and Bay Colony neighborhoods.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886362, 886364, 886363.